A recent study indicates that for patients with atrial fibrillation who receive anticoagulation therapy, the presence of lower gastrointestinal (GI) bleeding may be associated with a greater risk of colorectal cancer. The results were reported in the European Heart Journal.

In this retrospective study based in Denmark, patients (N=125,418) with atrial fibrillation or atrial flutter who were receiving oral anticoagulation therapy were evaluated for the presence of lower GI bleeding and whether any such bleeding was associated with a colorectal cancer diagnosis.

Patients were followed for up to 3 years. During this period, lower GI bleeding was detected in 2576 patients. Colorectal cancer was diagnosed in 140 patients in the first year after developing lower GI bleeding.

The researchers found that patients aged 65 years or younger who had lower GI bleeding showed a 1-year absolute colorectal cancer risk of 3.7% (95% CI, 2.2%-6.2%). This rate was highest for patients in the 76- to 80-year-old group, at 8.1% (95% CI, 6.1%-10.6%).


Continue Reading

Related Articles

Risk ratios for colorectal cancer diagnoses in patients with lower GI bleeding, compared with those having no lower GI bleeding, were 24.2 (95% CI, 14.5-40.4) among patients aged 65 years or younger and 12.3 (95% CI, 7.9-19.0) for those older than 85.

The researchers cautioned that lower GI bleeding among patients with atrial fibrillation receiving anticoagulation should not be considered a normal result of this therapy, as it could instead suggest a malignancy. “Timely examination could potentially provide early detection of malignant colorectal lesions,” the researchers wrote in their report.

Reference

Rasmussen PV, Dalgaard F, Gislason GH, et al. Gastrointestinal bleeding and the risk of colorectal cancer in anticoagulated patients with atrial fibrillation [published online February 7, 2020]. Eur Heart J. doi: 10.1093/eurheartj/ehz964